Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 243, NWS Pittsburgh, PA

August 20, 2005Harrison County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2005, 4:55 PM EDT for Harrison County, Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2005, 4:55 PM EDT (20:55 UTC)
Expired
Aug 20, 2005, 6:00 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Harrison County, OH

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:40 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THRU SUNDAY)...
STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA
SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF
TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST
THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL
GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX
ON SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THRU SATURDAY)...
DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL
TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND
NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH
UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END
OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW.
&&

.AVIATION...
VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF
FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH
VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY
15Z SUNDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT AUG 20 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-023-041-210900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT SAT AUG 20 2005

HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL
HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Aug 20, 2:02 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 20 2005

OHZ041-PAZ007-013-202015-
COLUMBIANA-MERCER-LAWRENCE-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...SHARPSVILLE...NEW CASTLE...
ELLWOOD CITY
202 PM EDT SAT AUG 20 2005

...STRONG TUNDERSTORMS ENTERING AREA...
A CLUSTER OF STRONG THUNDERSTORMS WILL BE ENTERING THE AREA
WITHIN THE NEXT HOUR. THESE STORMS CONTAIN STRONG WIND GUST OF UP
TO 40 MPH ... FREQUENT LIGHTNING AND HEAVY RAIN. RAINFALL OF ONE
HALF INCH IS POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
Local storm report, Aug 20, 3:19 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     WAMPUM                  40.89N 80.34W
08/20/2005                   LAWRENCE           PA   PUBLIC

            TREES AND POWER LINES DOWN.

0310 PM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
08/20/2005                   LAWRENCE           PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 3:33 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BEAVER FALLS            40.76N 80.32W
08/20/2005                   BEAVER             PA   EMERGENCY MNGR

            2 TREES BLOWN DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 3:59 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     VALENCIA                40.68N 79.99W
08/20/2005                   BUTLER             PA   EMERGENCY MNGR

&&

RDEMARIS
Local storm report, Aug 20, 4:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     RUSSELLTON              40.61N 79.84W
08/20/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN.

0400 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
08/20/2005                   COLUMBIANA         OH   AMATEUR RADIO

            TREES DOWN ON CARS.

&&

RDEMARIS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSevere Thunderstorm WarningPBZClarion20 min
Aug 19, 8:31 PM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningPBZLawrence51 min
Aug 20, 3:08 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler67 min
Aug 20, 3:19 PM EDTTornado WarningPBZBeaver, Butler41 min
Aug 20, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny52 min
Aug 20, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Aug 20, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler62 min
Aug 20, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
Aug 20, 6:43 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 20, 7:01 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 20, 7:04 PM EDTFlash Flood WarningPBZAllegheny116 min
Aug 20, 7:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Aug 20, 7:42 PM EDTSevere Thunderstorm WarningPBZWashington18 min
Aug 20, 7:45 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Aug 20, 3:54 PM EDTSevere Thunderstorm WarningPBZColumbiana51 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningPBZTuscarawas40 min
Aug 20, 5:07 PM EDTSevere Thunderstorm WarningPBZJefferson23 min
Aug 20, 5:20 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min
Aug 20, 5:31 PM EDTSevere Thunderstorm WarningPBZTuscarawas29 min
Aug 20, 5:39 PM EDTSevere Thunderstorm WarningPBZCarroll51 min
Aug 20, 6:14 PM EDTSevere Thunderstorm WarningPBZMuskingum31 min
Aug 20, 6:32 PM EDTSevere Thunderstorm WarningPBZJefferson28 min
Aug 20, 6:54 PM EDTSevere Thunderstorm WarningPBZBrooke21 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.